Texas, 2006

Tornadoes and Hail in Texas, May 5, 2006

May 5, 2006 · NWS MAF · 25 events in 6 counties and zones

20 hail, 5 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 5, 4:21 PM CST, 14 minutes earlier.

Area forecast discussion, May 5, 4:21 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
521 PM CDT FRI MAY 5 2006

.UPDATE...
UPDATED ZONE PACKAGE TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER
295 WHICH INCLUDES PECOS AND TERRELL COUNTIES. CAPE VALUES OF OVER
1000 J/KM AND LAPSE RATES OF 7.5 TO 8.5 DEG C/KM WILL BE CONDUCIVE
TO SEVERE THUNDERSTORM DEVELOPMENT OVER EASTERN PECOS AND TERRELL
COUNTIES THIS EVENING.

&&

.PREV DISCUSSION... (ISSUED 246 PM CDT FRI MAY 5 2006)

SHORT TERM...
LOW CLOUDS HAVE ERODED ACROSS THE PERMIAN BASIN WITH HEATING NOW
OCCURRING. 19Z SPC SURFACE ANALYSIS INDICATING CAPES FROM 2000-3500
J/KG FROM THE SOUTHEAST NEW MEXICO PLAINS SOUTHEAST TO THE
CENTRAL AND SOUTHEAST PERMIAN BASIN...WHERE THE MAIN CONVERGENCE
BOUNDARY IS LOCATED. THE LEADING EDGE OF LARGE SCALE ASCENT AHEAD OF
THE APPROACHING SOUTHERN STREAM TROUGH IS WELL DEPICTED BY WATER
VAPOR IMAGERY ACROSS EXTREME WEST TEXAS. TOWERING CUMULUS ARE NOW
BEGINNING TO BUBBLE ACROSS THE BOUNDARY AND EXPECTING THUNDERSTORMS
TO DEVELOP IN THE NEXT 1-2 HOURS AS THE TROUGH MOVES EAST AND
IMPINGES ON THE BOUNDARY. WIND FIELDS AND SHEAR WILL INCREASE THIS
AFTERNOON AND THIS EVENING WITH APPROACH OF UPPER SYSTEM AND
SHOULD COMBINE WITH STRONG INSTABILITY TO PRODUCE SEVERE THUNDERSTORMS.
PRONOUNCED VEERING OF WINDS AND STORMS CROSSING BOUNDARY ARGUE
FOR POSSIBLE TORNADIC SUPERCELLS. STORM COVERAGE SHOULD INCREASE
IN COVERAGE THIS EVENING AS MODERATE LOW LEVEL JET DEVELOPS ACROSS
THE EASTERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS.
WENT WITH LIKELY POPS TONIGHT IN THESE AREAS AND MENTIONED LOCALLY HEAVY
RAINFALL AS WELL. LOW CLOUDS SHOULD FORM AGAIN LATER TONIGHT ACROSS
MUCH OF THE PLAINS IN UPSLOPE FLOW REGIME.

LONG TERM...
ACTIVE WEATHER PATTERN LOOKS TO BE OVER WITH LONG TERM FAIRLY QUIET
AS HIGH PRESSURE BUILDS IN.  ON SATURDAY A BROAD UPPER RIDGE WILL
EXTEND ALONG THE SOUTHERN TIER OF STATES WITH A WEAK TROUGH
DEVELOPING OVER THE PLAINS.  THE FRONT THAT HAS BEEN A FOCUS FOR
STORMS THE PAST FEW DAYS SHOULD PUSH SOUTH ON SATURDAY TO NEAR THE
MOUNTAINS.  AS FAR AS STORMS NOT MUCH EXPECTED SATURDAY WITH ONLY A
FEW POSSIBLE ACROSS THE NORTHERN CWA.  ANYTHING THAT DEVELOPS SHOULD
BE ON THE WEAK SIDE.

ON SUNDAY HIGH PRESSURE STRENGTHENS OVER THE WEST COAST AND BUILDS
MORE INTO THE AREA LATE IN THE DAY.  INDICATIONS ARE A FEW SMALL
SHORTWAVES MAY MOVE DOWN ACROSS THE AREA IN NORTHWEST FLOW.  ADDED
ISOLATED POPS OVER SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN
SUNDAY EVENING AS ETA DEVELOPS A MCS THAT TRACKS SOUTHEASTWARD
ACROSS THE AREA.  LATER SHIFTS MAY NEED TO INCREASE POPS IF EVENT
LOOKS MORE FAVORABLE.

AFTER A COUPLE DAYS OF NEAR NORMAL HIGHS TEMPS WILL CLIMB BACK INTO
THE 90S BY MONDAY.  EARLY PART OF WEEK LOOKS WARM WITH ABOVE NORMAL
TEMPERATURES... A COLD FRONT EXPECTED LATE IN THE WEEK SHOULD KNOCK
TEMPS BACK INTO THE 80S.  AS FAR AS PRECIPITATION NO DAY LOOKING
BETTER THAN THE OTHER AND GUIDANCE GIVES LOW POPS FOR SEVERAL DAYS.
FOR NOW WILL REST OF FORECAST DRY... BUT COULD SEE A FEW STORMS ALONG
THE FRONT MID WEEK.

FIRE WEATHER...
WILL EVALUATE LATEST DATA AND TRENDS AND DECIDE WHETHER TO CONTINUE
OR CANCEL RED FLAG WARNING FOR THE GUADALUPE MOUNTAINS IN THE NEXT
HOUR.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 10 PM CDT FRIDAY FOR THE FOLLOWING ZONE...
     GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING UNTIL 10 PM CDT FRIDAY FOR THE FOLLOWING ZONE...
     GUADALUPE MOUNTAINS.

&&

99/99
Hazardous weather outlook, May 5, 1:57 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CDT FRI MAY 5 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
257 PM CDT FRI MAY 5 2006 /157 PM MDT FRI MAY 5 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
SOUTHEASTERN NEW MEXICO PLAINS...THE PERMIAN BASIN...THE WESTERN
LOW PLAINS AND THE LOWER TRANS PECOS REGION. SOME OF THESE STORMS
WILL LIKELY BECOME SEVERE...WITH VERY LARGE HAIL UP TO THE SIZE OF
SOFTBALLS AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO BE
POSSIBLE...ESPECIALLY ACROSS THE SOUTHEASTERN NEW MEXICO
PLAINS...THE PERMIAN BASIN...AND THE WESTERN LOW ROLLING PLAINS.
VERY HEAVY RAINFALL WILL ALSO ACCOMPANY ANY THUNDERSTORM THAT
DEVELOPS...WITH LOCALIZED FLOODING POSSIBLE. RESIDENTS ACROSS THE
PERMIAN BASIN SHOULD BE ALERT TO THE LATEST STATEMENTS AND
WARNINGS THAT ARE ISSUED BY THE NATIONAL WEATHER SERVICE THIS
EVENING. IF THREATENING WEATHER IS ENCOUNTERED...TAKE IMMEDIATE
ACTION TO PROTECT LIFE AND PROPERTY. ANY STORM THAT DEVELOPS WILL
RAPIDLY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL CONTINUE FOR SOUTHEAST NEW MEXICO AND FOR
WEST TEXAS NORTH OF THE PECOS RIVER.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 5, 1:58 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT FRI MAY 5 2006

TXZ074-075-081-052100-
PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
258 PM CDT FRI MAY 5 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN BREWSTER AND
SOUTHWESTERN PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTHEAST OF
MARATHON...OR ABOUT 35 MILES SOUTHWEST OF FORT STOCKTON...NEAR THE
BREWSTER AND PECOS COUNTY LINE AT 255 PM CDT. THIS STORM IS MOVING
NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...SMALL
HAIL...AND WIND GUSTS NEAR 50 MPH. THE STORM WILL MAINLY AFFECT
RURAL AREAS OF WESTERN PECOS COUNTY...POSSIBLY ALONG U.S. HIGHWAY
385 ABOUT 30 MILES SOUTH OF FORT STOCKTON.

SEEK SAFE SHELTER IF THIS STORM APPROACHES YOUR LOCATION. STAY TUNED
TO NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 5, 4:25 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             HOBBS                   32.73N 103.16W
05/05/2006  E0.50 INCH       LEA                NM   CO-OP OBSERVER

            MARBLE SIZED HAIL REPORTED IN HOBBS

0505 PM     HAIL             HUMBLE CITY             32.79N 103.22W
05/05/2006  E0.25 INCH       LEA                NM   FIRE DEPT/RESCUE

            PEA SIZED HAIL AND HEAVY RAIN REPORTED IN HUMBLE CITY

0523 PM     FUNNEL CLOUD     5 NE HOBBS              32.79N 103.10W
05/05/2006                   LEA                NM   PUBLIC

            FUNNEL CLOUD REPORTED NORTHEAST OF HOBBS.

&&

MUELLER

The radar

The Midland/Odessa radar (KMAF), 60 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

20 hail, 5 tornado. Local standard time, as filed.

Hail, Gaines

When
May 5, 4:35 PM CST
Where
Gaines County, Higginbotham
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
32.467, -102.050

Hail, Scurry

When
May 5, 4:53 PM CST to 9:53 PM CST
Where
Scurry County, 3 mi NW of Hermleigh
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.417, -102.100

Hail, Scurry

When
May 5, 4:53 PM CST to 5:00 PM CST
Where
Scurry County, 1 mi S of Snyder
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
32.483, -101.833

A photographer with a local news station reported nickel sized hail falling on Texas Highway 350 just south of Snyder. Shortly after this report was made, multiple reports of golfball hail also were reported in Snyder.

Hail, Gaines

When
May 5, 5:02 PM CST
Where
Gaines County, 2 mi NW of Seminole
Measured
2.75 in hail
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
32.583, -102.283

Baseball size hail fell in a swath from northwest of Seminole on Texas Highway 214 to Seminole, breaking numerous car and building windows.

Hail, Gaines

When
May 5, 5:10 PM CST to 5:13 PM CST
Where
Gaines County, Seminole
Measured
2 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.483, -102.067

Quarter to lime size hail fell in Seminole.

Hail, Gaines

When
May 5, 5:15 PM CST
Where
Gaines County, 5 mi E of Seminole
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.667, -100.783

Baseball size hail fell at the intersection of U.S. Highway 180 and Farm to Market Road 1429.

Hail, Gaines

When
May 5, 5:24 PM CST
Where
Gaines County, 2 mi E of Seminole
Measured
2.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.583, -102.100

Tennis ball to baseball sized hail fell along U.S. Highway 180 east of Seminole.

Hail, Gaines

When
May 5, 5:40 PM CST
Where
Gaines County, 8 mi E of Seminole
Measured
4 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.467, -101.867

Trained spotters reported three to four inch hail east of Seminole on U.S. Highway 180.

Hail, Terrell

When
May 5, 5:40 PM CST
Where
Terrell County, 30 mi NNE of Sanderson
Measured
2.5 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
32.367, -101.783

Penny to tennis ball size hail fell in northwestern Terrell county.

Tornado, Gaines

When
May 5, 6:18 PM CST to 6:20 PM CST
Where
Gaines County, 15 mi ESE of Seminole
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
32.283, -101.417

Trained spotters observed a brief tornado touchdown east-southeast of Seminole near the Fairview community.

Tornado, Gaines

When
May 5, 6:25 PM CST to 6:27 PM CST
Where
Gaines County, 23 mi ESE of Seminole
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
32.717, -102.650

During the late afternoon of Friday, May 5, thunderstorms developed over Lea County, New Mexico and moved northeast into portions of Gaines County. Around 5:21 pm, a thunderstorm intensified just southwest of the community of Higginbotham and began to exhibit supercellular characteristics as the storm began to move eastward then east southeastward at around 20 mph.As the cyclic supercell thunderstorm moved east southeast, it continued to intensify, producing golf ball to baseball hail in the northern and eastern portions of the city of Seminole. A weak and brief tornado was photographed between 7:25 and 7:27 pm over rural areas of southeast Gaines County. Due to the limited road network in southeast Gaines County, the damage survey failed to reveal any damage in southeast Gaines County.

Hail, Dawson

When
May 5, 6:32 PM CST
Where
Dawson County, 5 mi WNW of Patricia
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.717, -102.517

Marble to golfball size hail fell west-northwest of Patricia.

Hail, Martin

When
May 5, 6:46 PM CST
Where
Martin County, 14 mi NNW of Tarzan
Measured
4 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.717, -102.617

Softball size hail fell at the intersection of Texas Highway 349 and Martin County Road D2651.

Tornado, Martin

When
May 5, 7:00 PM CST to 7:14 PM CST
Where
Martin County, 12 mi NNW of Tarzan
Rating
F2
Path length
6.1 mi
Path width
250 yd
Reported by
TRAINED SPOTTER
Coordinates
32.733, -102.667

A tornado developed in Martin County in open fields north of County Road D4800 and east of County Road D2651. Based on spotter reports, the tornado was visible at 8:02 pm CDT just south of CR D4800 and west of Farm to Market Road 829 (FM 829), south-southeast of Patricia. According to spotter reports, it took on a stove-pipe like shape and continued to move to the east-southeast along FM 829. A few minutes later, the tornado pulled an oil pump jack and well head from the ground. The pump jack was estimated to weigh about 35,000 pounds by an oil company representative. The well head was anchored in the ground by an additional 35,000 pounds of weight from pipe below the ground. Southward along FM 829, four power poles were snapped four to five feet above ground and an additional six poles farther south were blown over to the east due to rear flank downdraft winds. Another couple of minutes later, an oil heater treater weighing approximately 12,000 pounds was blown over. The damage survey team classified the damage that occurred between 8:02pm CDT and 8:07pm CDT, when the oil heater treater was blown over, as F2 intensity damage. After blowing over the oil heater, the tornado became rain-wrapped and crossed County Road 4600, just west of County Road D3401. Five power poles were knocked down on County Road D3401. Based on information received from both spotters and chasers, the tornado dissipated at 8:14pm CDT, just west of Texas Highway 137. During the remainder of the tornado's path, it remained mainly over open country. The damage survey team calculated the width of the tornado to be 130 yards near the end of its life. However, the track was estimated to be between 200 and 300 yards during earlier stages of its life. The path length was calculated to be just over six miles long.

Tornado, Martin

When
May 5, 7:02 PM CST to 7:05 PM CST
Where
Martin County, 11 mi NW of Tarzan
Rating
F0
Path length
1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
32.700, -100.900

Just east of Texas Highway 349, nine miles southwest of Patricia, an anticyclonic tornado developed in view of chasers and spotters. Based on the location of the tornado in relation to the supercell, indications are that this tornado developed on the south flank of the rear flank downdraft.

Hail, Martin

When
May 5, 7:18 PM CST
Where
Martin County, 11 mi N of Lenorah
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.550, -102.200

Nickel hail fell on Texas Highway 137 north of Lenorah.

Hail, Terrell

When
May 5, 7:18 PM CST
Where
Terrell County, 30 mi NE of Dryden
Measured
4.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.533, -102.017

Golfball to softball size hail fell just north of the Terrell Gas Plant.

Tornado, Martin

When
May 5, 7:21 PM CST to 7:27 PM CST
Where
Martin County, 3 mi ESE of Flower Grove
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
32.900, -102.983

The supercell thunderstorm produced another weaker tornado just before 8:30pm CDT. This tornado is believed to have traveled over open country before dissipating east-southeast of the community of Flower Grove.

Hail, Martin

When
May 5, 7:42 PM CST
Where
Martin County, 7 mi NE of Lenorah
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
30.350, -101.767

Hail, Dawson

When
May 5, 8:00 PM CST
Where
Dawson County, 1 mi S of Patricia
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.333, -101.567

Hail, Dawson

When
May 5, 8:32 PM CST
Where
Dawson County, 6 mi N of Patricia
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.300, -101.300

Marble to quarter size hail fell six miles north of Patricia.

Hail, Martin

When
May 5, 9:05 PM CST
Where
Martin County, 1 mi SE of Flower Grove
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.717, -102.567

Hail, Howard

When
May 5, 9:34 PM CST
Where
Howard County, 8 mi NW of Big Spring
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
32.633, -102.417

Nickel size hail fell at the intersection of U.S. Highway 87 and Farm to Market Road 1584.

Hail, Howard

When
May 5, 9:50 PM CST
Where
Howard County, 4 mi NE of Big Spring
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
32.633, -102.017

Pea to quarter size hail fell at the intersection of Texas Highway 350 and Old Colorado City Highway.

Hail, Howard

When
May 5, 10:06 PM CST
Where
Howard County, Coahoma
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
32.483, -101.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyThe tornado archive for Texas, 2006Warnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510425, 5510422, 5510423, 5510424, 5510426, 5510434, 5510427, 5510428, 5510429, 5510419, 5510318, 5510415, 5510319, 5510316, 5510227, 5510416, 5510430, 5510317, 5510417, 5510418, 5510420, 5510421, 5510431, 5510432, 5510433.